Zyprexa & the Risk for Developing Diabetes
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Zyprexa & the Risk for Developing Diabetes


I have Bipolar II. Initially I was misdiagnosed with treatment refractory major depressive disorder and OCD (6 years). My psychiatrists prescribed Zyprexa for off label use to treat insomnia. After a year and some weight gain 10-15 pounds, a nurse told the doctor to take me off the medication. I am skinny, so a 10-15 pound difference was difficult to notice, but she was very observant. I was on at most 10mg of Zyprexa per day. I did NOT develop diabetes during that time, nor did my blood sugar levels show problems directly following discontinuation. I currently do NOT have diabetes. 

Questions: Does Zyprexa cause irreversible damage, such that every person who takes it and then discontinues is at higher risk for developing diabetes? Or is it more likely that damage is only done if blood sugar / insulin sensitivity is detrimentally changed while taking the medication? In other words,  do people "bounce back" to a normal risk level for developing diabetes after discontinuation? If Zyprexa users are at higher risk even after discontinuation, would it be prudent to be more cautious with diet and start implementing other preventative strategies?

Thank you


Dear Mr. W. --

Fair question, and an important one. We should really know the answer to this, in order to give people an accurate picture of what kind of risk they are taking when they start something like Zyprexa in the first place, right?

As you may gather from that comment, we really don't have a good answer to your question. Think about what it would take in order to answer this. First of all, we would need a really good measure of "irreversible damage". As you point out, a "higher risk for developing diabetes" is one possible irreversible change. But how would we detect that this had happened? We would have to see people who once took Zyprexa (or other medications like it which can cause the same problem, although Zyprexa is the worst of the commonly used "atypical antipsychotics") going on to develop diabetes data rate greater than the general population.

Obviously, this increased rate of developing diabetes would have to be substantially greater than the general population in order to be able to detect this problem. A slight increase in net rate would be more subtle and take much longer to detect. So far I think we can say that there is not a huge increase in this rate. A really gargantuan increase I think might have come to light by now.

Unfortunately, the whole picture is clouded by the fact that the very conditions that we treat with a Zyprexa themselves contribute to an increased rate in the development of diabetes, compared to the general population. You can see what a mess that makes it of trying to detect some increase in the frequency of diabetes amongst former users of Zyprexa. In other words, if you just left those people alone, and never gave them a Zyprexa in the first place, they are still more likely to develop diabetes than someone who does not have bipolar disorder or schizophrenia.

The core problem we are dealing with is that medications like Zyprexa can cause a person to develop "insulin resistance". The body becomes insensitive to insulin, forcing an increase in insulin levels. This has its own negative consequences, but ultimately when even an increase in insulin is insufficient, blood glucose goes up. In other words, the increase in blood glucose does not mark the beginning of this process; it happens relatively late.

So, do people "bounce back" to a previous level of risk? Here we have the same problem as described above: the base rate of going on to diabetes is high enough that detecting a minor increase is difficult. Worse yet, as you know, the base rate in the United States in people who do not have mood problems is itself extremely high. I have seen estimates that as much as one quarter to one third of the entire American population as "metabolic syndrome" (the same problem of insulin resistance; caused in this case not by bipolar disorder, or Zyprexa, but simply getting too little exercise and too much fuel, particularly in the form of refined carbohydrates -- perhaps the greatest villain among them being the soft drink industry).

Finally, you ask "would it be prudent to be more cautious with diet, and start implementing other preventive strategies?" I presume that you are asking would this be prudent for you now. You can probably see the answer coming: it would be prudent for nearly everyone in the United States to do just this, based on those statistics above. As a society, we have lost a sense of prudence in terms of diet and the other most important preventive strategy, namely regular physical activity.

As for whether you personally should take such prudent action, i.e. to an extent greater than is appropriate for everyone in our society, the answer is, roughly, "we don't really know but prudence is a good idea anyway". I know that is not likely a surprise to you in any way, and therefore not particularly helpful. Frankly, in my opinion, once a person has been taken off of these medications, as long as their body has not undergone a substantial change while on them, I think they're probably roughly back where they started -- with the exception of what the illness may have been doing to them all the while, in the meantime. 

Of course, if I did not think that, it would be even more difficult to use these medications, so I am aware that I have a built-in set of blinders in terms of being able to recognize what is really happening. The problem is, people come to us with such severe symptoms, sometimes we need to use these medications in order to get some degree of control quickly. Fortunately, not everyone gains weight, so there are some people who can do well on these medications used long term. 

As one of my colleagues once said, "in the 1990s, they hated us for causing tardive dyskinesia [a movement disorder associated with long-term use of antipsychotics of all kinds, but especially with the first-generation antipsychotics we used to use]. In the 2000s, they will hate us for causing weight gain".

Thank you for your interesting and important question.

Dr. Phelps



Published April, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?